Corticosteroid induced glaucoma
A potential hazard in patients with chronic open angle glaucoma is the use of corticosteroids. One third of the normal population are so called corticosteroid responders, which means that corticosteroid therapy in these persons will induce a significant rise of intraocular pressure. The genes associated with this corticosteroid response are over-represented in patients with chronic open angle glaucoma: 90% of them are corticosteroid responders! Relatives of patients with chronic open angle glaucoma are also more prone to develop high intraocular pressure after corticosteroid administration.
Several factors have an impact on the corticosteroid response: the potency of the drug, the dose, the route of administration, and the treatment duration. Ranked in order of potency we have dexamethasone as the most potent drug, followed by prednisolone, fluorometholone, and finally hydrocortisone. Patients receiving systemic steroids, by mouth, intramuscularly or intravenously are at risk of developing an increased intraocular pressure, especially patients taking high daily doses. The use of inhaled corticosteroids for pulmonary disease may be associated with pressure spikes when delivered in high doses. According to the literature intranasal nebulization of corticosteroids does not cause intraocular pressure rise in normal subjects. Intra-articular or peri-articular injections are by definition local treatments but accidental systemic absorption may produce pressure spikes. Local application on the skin of the eyelids of dermatologic ointments containing triamcinolone may produce significant intraocular pressure elevation. The most common and the most serious intraocular pressure rise is caused by the frequent instillation of dexamethasone eyedrops, but this treatment is supposed to be prescribed and supervised by an ophthalmologist. As a general rule one may state that any form of corticosteroid therapy in patients with glaucoma necessitates close supervision of the intraocular pressure and collaboration with an ophthalmologist to monitor it.